Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS Memphis, TN

April 30, 2017Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2017, 3:44 AM CDT for Henry County, Weakley County, Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 3:44 AM CDT (08:44 UTC)
Expired
Apr 30, 2017, 4:30 AM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 98 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:25 AM CDTTSTM WND DMG3 Ne Paris, TNTREE DOWN NEAR INTERSECTION OF INDIA AND MCINTOSH ROAD.
Apr 30, 4:25 AM CDTTSTM WND DMG3 Ne Paris, TNTREES DOWN NEAR INTERSECTION OF INDIA AND MCINTOSH ROAD. POWER OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS54 KMEG 300844
SVRMEG
TNC079-183-300930-
/O.NEW.KMEG.SV.W.0151.170430T0844Z-170430T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
344 AM CDT SUN APR 30 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Weakley County in west Tennessee...
  Henry County in western Tennessee...

* Until 430 AM CDT

* At 344 AM CDT, a severe thunderstorm was located near Palmersville,
  or 13 miles east of Martin, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Paris, McKenzie, Paris Landing State Park, Dresden, Greenfield,
  Gleason, Cottage Grove, Latham, Routon, Palmersville, Springville,
  Puryear, Henry, Sandhill, Jones Mill, Old Springville, Como,
  Brundige, Sunnyside and Pisgah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3636 8810 3631 8810 3626 8808 3625 8810
      3623 8810 3622 8814 3621 8814 3615 8850
      3615 8853 3614 8853 3611 8875 3611 8879
      3650 8880 3649 8805 3644 8806 3636 8799
TIME...MOT...LOC 0844Z 240DEG 43KT 3635 8862 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
308 
WWUS54 KMEG 300905
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
405 AM CDT SUN APR 30 2017

TNC183-300915-
/O.CAN.KMEG.SV.W.0151.000000T0000Z-170430T0930Z/
Weakley TN-
405 AM CDT SUN APR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEAKLEY COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 AM CDT for
western and west Tennessee.

LAT...LON 3636 8810 3631 8810 3626 8808 3625 8810
      3623 8811 3622 8814 3621 8814 3623 8839
      3621 8852 3649 8852 3649 8806 3644 8806
      3636 8799
TIME...MOT...LOC 0905Z 247DEG 34KT 3640 8841 

$$

TNC079-300930-
/O.CON.KMEG.SV.W.0151.000000T0000Z-170430T0930Z/
Henry TN-
405 AM CDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR HENRY COUNTY...

At 405 AM CDT, a severe thunderstorm was located near Cottage Grove,
or 9 miles northwest of Paris, moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Paris, Paris Landing State Park, Cottage Grove, Springville, Routon,
Puryear, Haigler Ridge, Jones Mill, Foundry Hill, Manleyville, Old
Springville, Como, Buchanan, India, Mill Creek, Osage, Sunnyside,
Whitlock, Porter Court and Conyersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3636 8810 3631 8810 3626 8808 3625 8810
      3623 8811 3622 8814 3621 8814 3623 8839
      3621 8852 3649 8852 3649 8806 3644 8806
      3636 8799
TIME...MOT...LOC 0905Z 247DEG 34KT 3640 8841 

HAIL...<.75IN
WIND...60MPH
 
$$
672 
WWUS54 KMEG 300930
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
430 AM CDT SUN APR 30 2017

TNC079-300940-
/O.EXP.KMEG.SV.W.0151.000000T0000Z-170430T0930Z/
Henry TN-
430 AM CDT SUN APR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR HENRY COUNTY HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

A severe thunderstorm watch remains in effect until 700 AM CDT for
western and west Tennessee.

LAT...LON 3636 8810 3631 8810 3626 8808 3625 8810
      3623 8811 3622 8814 3621 8814 3623 8839
      3621 8852 3649 8852 3649 8806 3644 8806
      3636 8799
TIME...MOT...LOC 0930Z 240DEG 43KT 3654 8812 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 11:25 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 29, 11:25 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1125 PM CDT Sat Apr 29 2017

.UPDATE...

&&

.PREV DISCUSSION... /issued 944 PM CDT Sat Apr 29 2017/

DISCUSSION...

Skies are cloudy over much of the forecast area this evening with
temperatures ranging from the mid 60s to around 80 degrees.
Showers and thunderstorms cover much of the western half of the
forecast area. Some of the thunderstorms have produced severe
wind gusts and some large hail. These thunderstorms should calm
down some before midnight with more rain expected overnight. Have
adjusted pops for the overnight hours.

ARS

PREV DISCUSSION... /issued 252 PM CDT Sat Apr 29 2017/

Currently feels like summer outside with temperatures running in
the mid 80s for most and dewpoints near 70F. Gusty south winds
were adding some relief to heat indices near 90F.

For the next 36 hours...conventional and short term models
continue to struggle with the evolution of the current upper
level low in New Mexico and the convection out ahead in the
eastern Plains and Ozarks. Leaning with the slower solutions
generated from the ECMWF and NAM keeping the low delayed tomorrow
as it moves into central Kansas. In addition the surface low in
Oklahoma will move only slightly into southwest Missouri before
occluding. Storms seen currently out in western Arkansas have
been able progress a bit farther east this afternoon as midday
LZK sounding now reflects a broken cap. The activity so far has
remained subsevere despite this and the stronger midlevel flow in
the region. With the cap stronger in our region believe the
eastern extent of this activity will remain west of the
Mississippi for the majority of the night...after 30/09z thinking.
Low level winds will remained backed as the line of convection
arrives lending to some low level rotation...however midlevel
winds will also be backed...allowing for slower moving and
training of cells. Due to storm coverage...have backed off the
flash flood watch until 12z tomorrow morning. Models are also
hinting on a wake low situation developing behind the line as
gradient winds from the south will remain strong. So the highest
winds may occur outside of convection. A wind advisory may be
needed. CAPE amounts today are running around 3500 to 4000
j/kg...but will easily be cut in half tomorrow as thicker cloud
cover keeps high temperatures in the 70s. All in all a slight risk
for severe weather and a moderate flooding risk for 3-5 inches of
rainfall seems reasonable. Tomorrow evening rain and clouds will
transition east as the storm lifts into the Western Great Lakes.
Some clearing will allow for overnight lows to drop into the
50s...but a continuing breeze should damper any fog potential.

Monday and Tuesday...weak high pressure will build into the
Midsouth with dry and cool conditions. Overall temperatures will
run just below seasonal normals with a mix of clouds and sun.

Wednesday through early next weekend...mid range models have
consistently shown a shortwave dropping south from the Northern
Plains this period...with the next cutoff 500mb low forming in the
Red River Valley. Have sided with the ECMWF solution tracking the
low farther south across the ARLATEX and into Mississippi. This
should keep clouds and a rain threat across the area each day with
temperatures remaining below normal. Cut-off lows are known for
remaining stationary well beyond model forecasts so confidence is
low for any big weather improvements through next Saturday.

JAB

&&

.AVIATION...

Attempted to time the next round of thunderstorms based on HRRR
data.

Model guidance tendency has been to slow down the onset of
showers/thunderstorms...will continue that trend. Brief IFR or
even LIRF conditions due to heavy rain can be expected in
association with any thunderstorms. However prevailing conditions
should remain MVFR or better.

Backed off of the development of low clouds overnight....but any
that do develop should quickly dissipate after sunrise.
Winds will remain Southerly through the TAF period between 10 and
15kt overnight 15-20kt tomorrow. Higher gusts to around 35kt will
return tomorrow. Winds will remain strong through 31/06z.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 AM CDT Sunday through Sunday afternoon
     for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Flash Flood Watch from 7 AM CDT Sunday through Sunday afternoon
     for Dunklin-Pemiscot.

MS...Flash Flood Watch from 7 AM CDT Sunday through Sunday evening
     for Calhoun-Coahoma-DeSoto-Lafayette-Marshall-Panola-
     Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Flash Flood Watch from 7 AM CDT Sunday through Sunday evening
     for Crockett-Dyer-Fayette-Haywood-Lake-Lauderdale-Obion-
     Shelby-Tipton.

&&
Hazardous weather outlook, Apr 30, 3:24 AM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
324 AM CDT Sun Apr 30 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
324 AM CDT Sun Apr 30 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an Slight Risk severe thunderstorms today for far eastern
Arkansas, the Missouri bootheel, all of west Tennessee and all of north
Mississippi.

Thunderstorms will move across the Midsouth through the afternoon,
with peak chances for severe thunderstorms during the morning and
early afternoon. Primary severe weather risks include damaging
winds and intense rainfall rates sufficient to produce flash
flooding. There is a secondary threat of short-lived tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this afternoon.

PWB

In the hours before

Local storm report, Apr 30, 2:59 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
259 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     TSTM WND DMG     3 SSE JONESBORO         35.78N 90.67W
04/30/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN ON HWY 163 BLOCKING ROAD

&&
Local storm report, Apr 30, 3:02 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
302 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND DMG     LAKE CITY               35.82N 90.45W
04/30/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER POLES DOWN

&&
Local storm report, Apr 30, 3:17 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND DMG     8 NW STEELE             36.17N 89.95W
04/30/2017                   PEMISCOT           MO   LAW ENFORCEMENT

            SEVERAL MOBILE HOMES DAMAGED IN TOWN OF GOBLER.

&&
Local storm report, Apr 30, 3:22 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
322 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     TSTM WND DMG     1 NW UNION CITY         36.43N 89.06W
04/30/2017                   OBION              TN   PUBLIC

            1 INCH TREE LIMBS BROKEN AND SHINGLES BLOWN OFF ROOF.

&&
Special weather statement, Apr 30, 3:32 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
332 AM CDT SUN APR 30 2017

TNZ020-021-051-052-054-300915-
Carroll TN-Henderson TN-Madison TN-Crockett TN-Gibson TN-
332 AM CDT SUN APR 30 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CDT
FOR...

Western Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
Central Crockett County in western Tennessee...
Southern Gibson County in western Tennessee...

At 332 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Alamo, or 10 miles west of Humboldt, moving east at
50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Carroll...northwestern Henderson...northeastern
Madison...central Crockett and southern Gibson Counties should
monitor this storm closely.

LAT...LON 3578 8844 3572 8905 3572 8911 3574 8917
      3593 8920 3610 8852
TIME...MOT...LOC 0832Z 251DEG 43KT 3580 8909
Local storm report, Apr 30, 3:42 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     TSTM WND DMG     14 W STEELE             36.08N 90.10W
04/30/2017                   DUNKLIN            MO   PUBLIC

            BUILDING DESTROYED AND HOME WITH WINDOWS BLOWN OUT AND A
            TREE IN THE HOUSE IN THE TOWN OF COTTON PLANT.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:00 PM CDTSevere Thunderstorm WarningMEGFayette, Lauderdale, Shelby, Tipton45 min
Apr 29, 8:15 PM CDTRiver Flood WarningMEGFayette, Shelby35 hr
Apr 29, 8:18 PM CDTSevere Thunderstorm WarningMEGLauderdale57 min
Apr 29, 8:42 PM CDTSpecial Weather StatementMEGLauderdale, Shelby, Tipton48 min
Apr 29, 9:12 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby48 min
Apr 30, 1:15 AM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton45 min
Apr 30, 1:54 AM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton51 min
Apr 30, 1:56 AM CDTSevere Thunderstorm WarningMEGLake49 min
Apr 30, 2:16 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Haywood, Lauderdale, Tipton44 min
Apr 30, 2:17 AM CDTWind AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more17 hr
Apr 30, 2:27 AM CDTTornado WarningMEGDyer, Gibson, Lake, Lauderdale, Obion48 min
Apr 30, 2:33 AM CDTSevere Thunderstorm WarningMEGLake, Obion42 min
Apr 30, 3:08 AM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley52 min
Apr 30, 3:32 AM CDTSpecial Weather StatementMEGCrockett, Gibson43 min
Apr 30, 7:21 AM CDTSpecial Weather StatementMEGLauderdale39 min
Apr 30, 7:24 AM CDTSpecial Weather StatementMEGLake51 min
Apr 30, 8:02 AM CDTSpecial Weather StatementMEGShelby43 min
Apr 30, 8:42 AM CDTSpecial Weather StatementMEGLauderdale, Tipton33 min
Apr 30, 8:44 AM CDTSpecial Weather StatementMEGShelby31 min
Apr 30, 8:51 AM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton29 min
Apr 30, 8:56 AM CDTTornado Warning Tornado observedMEGCrockett, Dyer, Haywood, Lauderdale23 min
Apr 30, 9:10 AM CDTFlash Flood WarningMEGDyer, Gibson, Lake, Obion5 hr
Apr 30, 9:28 AM CDTSpecial Weather StatementMEGDyer, Lake, Obion32 min
Apr 30, 9:34 AM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale, Tipton26 min
Apr 30, 9:57 AM CDTSpecial Weather StatementMEGObion48 min
Apr 30, 10:05 AM CDTSpecial Weather StatementMEGDyer25 min
Apr 30, 11:24 AM CDTSpecial Weather StatementMEGShelby36 min
Apr 30, 11:32 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton28 min
Apr 30, 11:36 AM CDTFlash Flood WarningMEGShelby3 hr
Apr 30, 11:51 AM CDTSpecial Weather StatementMEGLauderdale, Tipton24 min
Apr 30, 11:55 AM CDTSpecial Weather StatementMEGHardeman50 min
Apr 30, 12:08 PM CDTSpecial Weather StatementMEGCrockett, Haywood, Madison37 min
Apr 30, 12:12 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale48 min
Apr 30, 12:39 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley51 min
Apr 30, 2:10 PM CDTAreal Flood WarningMEGDyer, Lake, Lauderdale, Obion3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.